Stevie’s Story: Beware Osteoporosis Drugs

Print Friendly, PDF & Email
January 14, 2013 | 16 Comments

Comments

  1. I was told I had osteoporosis in 2004 and was put on Fosamax for about 6 months after which I was switched to Actonel. This was before I started checking and researching EVERY drug I was told I needed. When i DID start researching, after being on these meds for about a year I decided the risk just wasn’t worth the POSSIBLE gain and stopped taking it. Fast forward to 2009. My lower teeth started getting loose and getting cavities to the point where , in 2011 I had to have the last remaining 6 lower teeth pulled and dentures made. The dentist told me there was no possible way the drugs had anything to do with my teeth getting loose, and it was probably just poor dental hygiene, in spite of the fact that I was 56 when these problems STARTED and 63 when I had to give up and pull the last ones. The wierd thing is that none of my upper teeth seem to have been affected by it. So I still have not gotten ANY doctor to tell me that the osteo drugs were what CAUSED this but I don’t see any other possible cause.

    • http://www.drugwatch.com/fosamax/osteonecrosis/

      ” Fosamax is linked to osteonecrosis, or bone death, of the jaw. It begins as minor dental problems and can escalate to permanent jaw damage.
      It starts after some seemingly minor jaw trauma, but jaw osteonecrosis can quickly decimate a jawbone. Federal drug regulators and researchers say that Fosamax, a drug that’s supposed to help with bone growth, is linked to this rare dental disease that’s also called Dead Jaw Syndrome. …
      Even before Fosamax was introduced in 1995 as a superior osteoporosis treatment, jaw osteonecrosis has been linked to the bisphosphonate drug family. “

    • Hi. my Dr. told me she did not want me to take the Alendronic Acid because it would loosen my teeth. She sent me to a specialist for a second opinion and he said take it. Now I am not sure what to do.

  2. I am 81 years of age. Started on Fosamax l6 years ago. Now on Alendronic 70 weekly. I am also diabetic 2 (no drugs – diet only) coeliac (wheat and gluten free. Due to cutbacks now prescribed unnamed Alendronic and feel absolutely ghastly. Small blisters on various areas of my body. Sight has deteriorated (but attend Moorfields for regular check ups. muscles ache, no energy, depression. jerky muscles. Shingles 6 months ago and Dr. says this is result of shingles. My body awareness tells me otherwise. l feel I am not listened to andn being my age, I’m past bothering about.

    I was not aware until yesterday that Alendronic could be the cause. I have now vowed NOT to take another tablet, after all at my age, I feel I have nothing to lose! I just want to feel better.

    Grateful for your comments.

    Best wishes

    Jane Fothergill

    • Hello Jane,

      What an awful time you are having my sympathy goes out to you. I am not in your age group Jane bit I can appreciate Yor feeling left out. What are we paying the doctors for? Are we not sentient beings…they are not the be all and end all.

      I take Alendronic tablets as I had breast cancer and take the tablets for continuing bone health. I appear to be ding well on them so I am told along with calcium and Vit D supplements. I also have had a bone scan pre drugs so it would be interesting to find out when I can have another scan to see whether there is an improvement or at least no further loss apart from normal degeneration of bone.

      Where do you live Jane hope you don’t mind me asking.

      Regards
      A.Martin

    • Hello Jane,
      Thank you for your comment.
      I’ve been told to take Allendronicacid.
      I’m wondering how you feel now, a year after stopping the drug, have your symptoms improved?
      Thank you.

  3. Hi
    I take 70mg PW now for about 12 mths.
    Nothing too spectacular to report. But the following is extract is certainly familiar;
    “Bizarre feelings in my head” “my heart was pounding and had moments when it seemed out of rhythm. This settled after a few days”
    ‘re the first – strange vivid dreams has been my nearest experience.
    The second is absolutely & completely familiar. I took the tab yesterday &.the strange & heavy uneven rhythm actually woke me up last night.

  4. I’ve been on Alendronic Acid for about ten years, possibly longer. When I initially had a bone scan they said I’d have another one after three years, I’ve never had another one. Whenever I’ve mentioned it to my GP, it’s sort of brushed away. I’m considering ringing the hospital myself to see if I can have one done. The side effect possibilities worry me. Is it possible to just stop taking the tablets?

    • Have been taking alendronic for 14 months now because I had a fall just over 15months ago and broke both knee caps, have been taking them once a week,but I find they make me dizzy so was thinking of stooping them,is this advisable?

    • Hello Carol,just been asked to go and see my gp for a talk about having a break from taking alendronic acid.Going next week after taking them for more than ten years.I do remember having a bone scan after three years and the results showed some improvements in my bone density.

  5. I have just had a DXA scan (following a wrist fracture) and it came back I have really bad osteoporosis. I am 62. The doctor put me on ADCAL D3 and alendronic. I have just taken my first one and reading this forum is really interesting. I think it’s great that we can come in here and discuss how we are feeling. I will come back in a few weeks and let you guys know if I have any strange side effects. The doctors do say though that we should let them know if we have any. I am otherwise healthy and have never taken any meds in my life. Carole, you say you were meant to have another scan in 3 years, that is disgraceful that you have not had this. I would demand one straight away. I have been told I will have one in 2 years. I will make sure I get it

  6. Warning to anyone who might be taking Alendronic acid 70 ml tablets for osteoporosis !
    They are ok and work fine for first few years ! But it’s come to my attention that long term ,
    they can have the opposite effect !
    This has come to light since I collapsed in the shower , after complaining of thigh bone pain for over 2 years ! This caused the bone to shatter like glass !
    If you are taking this tablet once a week . My opinion is , go and see your GP for advise !
    I am posting this to try and help other , from being in the same situation that I have been in for last 5 months .

  7. Reading these reports,i am now worried.am 63 & After taking AA 70mg per wkfor 2months,& all the awful side effects mentioned here,consultant wants to try zoledronate yearly infusion. Think I’m off to GP to hear her thoughts!!! Glad I’m not alone with these problems,thought i was going mad

  8. I have an appointment at The Royal Dental Practice, Cromwell Road, Dorchster to have two back teeth removed. I am 73, have Secondary Progressive Multiple Sclerosis and I was prescribed Aldronic Acid 1 a week since breaking my femur in 2015.
    I am disappointed in my GP who recommended a NHS Dentist in Melcome Avenue, Wemouth. The NHS Dentist has ben very negative and created time consuming visits which are difficult for me to arrange because I have decreasing mobility because of MS. No one – my GP or the dentist recommended by my GP have given me no warning about the serious side effects of having dental extractions while taking Aldronic Acid.
    My appointment is on the 23rd August 1017 and I am now very concerned. I have even had to report my concern and disappointment and lack of care by both my GP and Dentist.

Leave a Reply